Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 159, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 12, 2017, 8:21 PM EDT for 5 counties in Florida. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2017, 8:21 PM EDT (00:21 UTC)
- Expired
- May 12, 2017, 9:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jefferson County, FL, Leon County, FL, Madison County, FL, Taylor County, FL, Wakulla County, FL
The radar
The Tallahassee radar (KTLH), 30 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 8:24 PM EDT | TSTM WND DMG | Hyde Park, FL | NUMEROUS TREES AND POWERLINES DOWN ACROSS THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.4 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted.
052 WUUS52 KTAE 130021 SVRTAE FLC065-073-079-123-129-130100- /O.NEW.KTAE.SV.W.0159.170513T0021Z-170513T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tallahassee FL 821 PM EDT FRI MAY 12 2017 The National Weather Service in Tallahassee has issued a * Severe Thunderstorm Warning for... Northeastern Wakulla County in Big Bend of Florida... Jefferson County in Big Bend of Florida... Northwestern Taylor County in Big Bend of Florida... Southeastern Leon County in Big Bend of Florida... Western Madison County in Big Bend of Florida... * Until 900 PM EDT * At 821 PM EDT, a severe thunderstorm was located 7 miles east of Florida A And M, or 7 miles southeast of Tallahassee, moving east at 35 mph. This storm has a history of producing high winds across Leon County. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Monticello, St. Marks, Woodville, Tallahassee, Wakulla, Newport, Cody, Hells Half Acre, Lamont, Eridu, Nash, Cabbage Grove, Thomas City, Drifton, Scanlon, Casa Blanco, Chaires, Waukeenah, Wacissa and Wacissa Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3014 8432 3059 8409 3057 8361 3011 8381 TIME...MOT...LOC 0021Z 273DEG 32KT 3041 8417 HAIL...<.75IN WIND...60MPH $$ 30-PULLIN
1 follow-up statement
429
WWUS52 KTAE 130044
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
844 PM EDT FRI MAY 12 2017
FLC073-130053-
/O.CAN.KTAE.SV.W.0159.000000T0000Z-170513T0100Z/
Leon FL-
844 PM EDT FRI MAY 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3011 8381 3014 8420 3027 8417 3028 8407
3044 8407 3046 8404 3052 8404 3052 8398
3059 8400 3057 8361
TIME...MOT...LOC 0043Z 273DEG 32KT 3040 8394
$$
FLC065-079-123-129-130100-
/O.CON.KTAE.SV.W.0159.000000T0000Z-170513T0100Z/
Wakulla FL-Jefferson FL-Taylor FL-Madison FL-
844 PM EDT FRI MAY 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHEASTERN WAKULLA...JEFFERSON...NORTHWESTERN TAYLOR AND
WESTERN MADISON COUNTIES...
At 843 PM EDT, a severe thunderstorm was located 10 miles southwest
of Monticello, moving east at 35 mph. This storm has a history of
producing high winds across Leon County.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Monticello, St. Marks, Woodville, Newport, Cody, Hells Half Acre,
Lamont, Eridu, Nash, Cabbage Grove, Thomas City, Drifton, Scanlon,
Casa Blanco, Waukeenah, Wacissa, Wacissa Springs, Lake Miccosukee,
Goose Pasture and Aucilla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3011 8381 3014 8420 3027 8417 3028 8407
3044 8407 3046 8404 3052 8404 3052 8398
3059 8400 3057 8361
TIME...MOT...LOC 0043Z 273DEG 32KT 3040 8394
HAIL...<.75IN
WIND...60MPH
$$
30-PULLINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 7:34 PM EDT, 47 minutes earlier.
Area forecast discussion, May 12, 7:34 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
734 PM EDT Fri May 12 2017
.AVIATION [Through 00Z Sunday]...
Line of thunderstorms will continue to push eastward over the next
few hours bringing winds of 30-40kts with the leading edge. The
storms should weaken over the next few hours and thus did not
include TSRA in VLD for now. Additional showers and thunderstorms
are possible Saturday morning with scattered storms lingering into
the afternoon. IFR to MVFR clouds are expected by morning.
&&
.PREV DISCUSSION [320 PM EDT]...
.NEAR TERM [Through Tonight]...
A potent mid-upper level trough is currently located over the lower
Mississippi Valley region with a strong mid-level jet to its
southeast pushing into our area. This feature is helping to produce
effective bulk shear of 30-40 kts over our western areas. SBCAPE has
increased to 1000-2000 J/kg as daytime heating has destabilized the
atmosphere across our area, and a QLCS is currently moving eastward
across southern AL toward our area. Convection will likely move into
our area during the next couple of hours, with aforementioned
mesoscale parameters maintaining the possibility for some strong to
severe storms. Hail and damaging winds appear to be the main
threats, as low-level shear/helicity are weak along and east of the
line of storms. Also, as our 12Z sounding at TLH showed, there is
very dry air from 850 mb upward through the atmosphere which should
gradually weaken the line of thunderstorms as it moves eastward.
Therefore, a few strong to severe storms are possible in SE Alabama
and the inland FL Panhandle late afternoon and early evening, but
the line should weaken and gradually dissipate as it moves farther
east.
A lull in activity is expected later in the evening as stable air
fills in behind the MCS, but moist southerly flow should resume
across our area overnight as a cold front moves into southern AL.
Instability is expected to increase during the early morning hours
and scattered showers and thunderstorms will develop across much of
our area ahead of the front. The combination of CAPE and effective
shear should remain marginally supportive of strong to severe
storms, with damaging winds and hail the main threats. During this
time, isolated tornadoes also cannot be ruled out as a strengthening
low-level jet will increase 0-1 km shear to 20-30 kts in northern
FL.
Low temperatures will remain mild due to southerly flow and ample
cloud cover ahead of the front. Lows in the upper 60s are expected
inland, with lower 70s along the Gulf Coast.
.SHORT TERM [Saturday Through Sunday Night]...
The aforementioned upper trough will continue translating east-
southeastward, across our forecast area on Saturday. Its
associated ill-defined surface cold front will move southeast
into our region Saturday, but will stall and weaken across south
GA and AL (despite the wind shift moving a little farther south).
The highest rain chances will be from Tallahassee and Albany
eastward, with PoPs tapering off from west to east during the
afternoon and evening. A severe thunderstorm or two will remain
possible until sunset Saturday evening. Otherwise fair weather is
expected on the subsidence side of the upper trough. High
temperatures will be in the low to mid 80s Saturday, upper 80s on
Sunday. Lows will be in the 60s.
.LONG TERM [Monday Through Friday]...
A deep-layer ridge will be the dominant weather feature over the
Southeast. PoPs will be 20% or less, and confined mainly to the
afternoon hours as diurnally-driven mesoscale boundaries like the
sea breeze front interact with peak CAPE, mainly later next week as
moisture increases and deepens. It will feel like summer, with
highs in the lower to mid 90s and lows in the 60s.
.MARINE...
Southwest winds 15 to 20 knots will become northwest 10 knots
Saturday night. Winds and seas will be low Sunday through Wednesday,
dominated mainly by onshore winds near the coast each afternoon and
early evening.
.FIRE WEATHER...
While winds will increase to critical thresholds on Saturday across
the Florida panhandle, RH values will remain above critical
thresholds. These higher RH values will continue through next
week.
.HYDROLOGY...
Rainfall totals will generally range from 0.50 to 0.75 inches
tonight through Saturday. Isolated higher amounts are possible.
Given the dry antecedent conditions, these values are unlikely to
have much impact on local rivers.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 68 84 63 89 63 / 50 60 20 0 0
Panama City 72 79 67 83 69 / 60 30 10 0 0
Dothan 67 82 61 87 64 / 70 40 10 0 0
Albany 68 82 62 87 63 / 60 60 10 0 0
Valdosta 67 83 63 87 62 / 50 70 40 0 0
Cross City 68 81 65 87 63 / 50 70 10 10 0
Apalachicola 71 82 67 85 67 / 50 40 10 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
Coastal Gulf.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Lahr
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...Fieux
MARINE...Fournier
FIRE WEATHER...Fieux
HYDROLOGY...FournierIn the hours before
Local storm report, May 12, 7:14 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
714 PM EDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG 4 S MARIANNA 30.72N 85.25W
05/12/2017 JACKSON FL 911 CALL CENTER
REPORT OF POWER LINES DOWN ON COLINS RD SOUTH OF I-10
&&
RHLocal storm report, May 12, 7:20 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
720 PM EDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM NON-TSTM WND DMG 1 WSW MARIANNA 30.77N 85.26W
05/12/2017 JACKSON FL 911 CALL CENTER
TREES REPORTED DOWN NEAR BAKER CREEK IN MARIANA
&&
RHLocal storm report, May 12, 7:25 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
725 PM EDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 2 NE ALLIANCE 30.64N 85.09W
05/12/2017 JACKSON FL 911 CALL CENTER
TREES REPORTED DOWN ON BIRTCHWOOD RD
&&
RHLocal storm report, May 12, 7:27 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
727 PM EDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 1 WSW MARIANNA 30.77N 85.26W
05/12/2017 JACKSON FL 911 CALL CENTER
TREES REPORTED DOWN NEAR BAKER CREEK IN MARIANA
&&
RHSpecial weather statement, May 12, 7:36 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
736 PM EDT FRI MAY 12 2017
FLZ015>018-026-027-115-118-127-130030-
Inland Franklin FL-Liberty FL-Gadsden FL-Coastal Wakulla FL-
Coastal Jefferson FL-Inland Jefferson FL-Coastal Franklin FL-
Inland Wakulla FL-Leon FL-
736 PM EDT FRI MAY 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR WAKULLA...NORTHEASTERN GADSDEN...
SOUTHEASTERN LIBERTY...JEFFERSON...LEON AND CENTRAL FRANKLIN COUNTIES
UNTIL 830 PM EDT...
At 736 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from Quincy to 13 miles
southeast of Wewahitchka. Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Carrabelle, Monticello, Eastpoint, Tallahassee, Havana, St. Marks,
Woodville, Crawfordville, St George Island, Quincy, Florida State
University, Tallahassee Comm College, Doak Campbell Stadium, Florida
A And M, Wakulla, Franklin, Sopchoppy, Lake Bradford, Alma and Cody.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2958 8503 3054 8427 3057 8458 3070 8452
3064 8360 3055 8365 3052 8373 3045 8373
3038 8378 3038 8381 3028 8385 3024 8392
3002 8404 3001 8422 2984 8430 2981 8449
2975 8453 2964 8475
TIME...MOT...LOC 2336Z 274DEG 41KT 3056 8459 2995 8507
30-PULLINLocal storm report, May 12, 8:11 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
811 PM EDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM TSTM WND GST FLORIDA STATE UNIVERSIT 30.44N 84.30W
05/12/2017 M59 MPH LEON FL NWS EMPLOYEE
WIND GUST OF 59 MPH RECORDED AT FSU
&&
RHThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:28 PM EDT | Special Marine Warning | TAE | 62 min | |
| May 12, 8:36 PM EDT | Severe Thunderstorm Warning | TAE | Jefferson, Taylor, Wakulla | 24 min |
| May 12, 8:57 PM EDT | Severe Thunderstorm Warning | TAE | Jefferson, Madison, Taylor | 48 min |
| May 12, 9:36 PM EDT | Special Weather Statement | TAE | Lafayette | 39 min |
| May 13, 3:16 AM EDT | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 26 hr |
| May 13, 12:12 PM EDT | Special Weather Statement | TAE | Jefferson | 48 min |
| May 13, 12:41 PM EDT | Special Weather Statement | TAE | Jefferson | 49 min |
| May 13, 2:10 PM EDT | Special Weather Statement | TAE | Madison | 50 min |
| May 13, 6:52 PM EDT | Special Weather Statement | TAE | Madison | 38 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.